Ask a doctor

Will Discoloration After Fraxel Restore Be Permanent?

I had my first Fraxel Restore treatment appoximately 7 weeks ago for acne scars. Although the intense redness subsided in a few days, the skin on my face is certainly mildly more pink and slighly more tinted. When I extend my jaw, there is a definitive line.

I just went in for my second treatment 4 days ago and the redness is much more intense and the "demarcation line" is even more pronounced. Edema is still present. Is this discoloration after Fraxel normal? Will it be permanent? My doctor gave me a single dose of 20mg prednisone to help with redness this go around, to no avail. My skin is probably Type I or II (my family is Welsh and French).

Doctor Answers (1)

Discoloration from Fraxel Restore

+1

Treatment for acne scars is more aggressive than for other issues such as Melasma or Sun Damage, so more redness and swelling is normal.

Your physician can feather the laser treatment so the demarcation is not obvious. Your skin type is sometimes more involved than you realize and and this is a factor in potential hyperpigmentation. Beyond your immediate parentage, your grandparents' and their parents' skin types will influence your outcomes. It is not how your skin looks every day as to coloration, but how it will behave if there is a large melanin reservoir.

If you are noticing darker pigmentation, your physician is likely treating you with melanin suppressors such as hydroquinone or kojic acid or other. If not, ask about including that in your treatment regimen.

Sunscreen is crucial. Your skin is far more sensitive to UV from the sun (both indoors and out) so be strict with yourself on keeping your skin protected - even if you are only walking out to the mailbox!

Following your next treatment, one way to help with edema and redness is to fill a bowl with iced water and, with sterile gauze left on the area as a protector and to prevent the removal of your protective ointment, dip other gauze into the bowl and cool down your skin. Don't rub, and don't use your previously used washcloths. Your doctor can give you a supply of gauze squares. (Be sure to discuss this post treatment "help" with your doctor. You should not over ride your physician's instructions.)

The redness and edema are actually part of the process and this response is partly responsible for the new collagen production that occurs from the treatment which will help smooth your scars.

Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.